Kansas, 2003

Hail in Kansas, August 21, 2003

August 21, 2003 · NWS GLD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 21, 5:40 PM MST, 5 minutes earlier.

Area forecast discussion, Aug 21, 5:40 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT THU AUG 21 2003

BASED ON RADAR/SATELLITE TRENDS...HAVE UPDATED THE ZONE FORECASTS TO
EXPAND THUNDERSTORM COVERAGE THIS EVENING AND HAVE GONE WITH AN
AREAL QUALIFIER.

.GLD...NONE.

SR
Hazardous weather outlook, Aug 21, 8:30 AM MST, 9 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
930 AM MDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LOW RELATIVE HUMIDITIES AND TEMPERATURES IN THE MID 90S WILL PRODUCE
EXTREME FIRE CONDITIONS TODAY.  ALL OUTSIDE BURNING SHOULD BE
AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DISTURBANCE EXPECTED TO PASS THROUGH THE REGION LATE FRIDAY
AFTERNOON AND EVENING WILL PROVIDE THE POTENTIAL FOR A FEW
THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN OF COLORADO AND
DRIFT EAST INTO EXTREME NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.
HOWEVER...THE STORMS ARE NOT EXPECTED TO BE SEVERE.

THERE IS A SLIGHT CHANCE FOR ADDITIONAL LATE DAY THUNDERSTORMS NEXT
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FS/JDK

The radar

The Goodland radar (KGLD), 53 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wallace

When
August 21, 5:45 PM MST
Where
Wallace County, 2 mi S of Wallace
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.900, -101.583

Hail, Wallace

When
August 21, 5:45 PM MST
Where
Wallace County, 1 mi S of Wallace
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.900, -101.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367483, 5367484.